Illinois, 2008

Flash Flood and Flood in Illinois, June 6 to 15, 2008

June 6 to 15, 2008 · NWS ILX · 2 events in 1 county or zone

As a frontal boundary slowly dropped southward into the area during the evening of June 6th, thunderstorms continued to develop across parts of east-central and southeast Illinois. Fed by an increasing low-level jet from the southwest, the storms continued to back-build across the same locations, producing copious amounts of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$280,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

As a frontal boundary slowly dropped southward into the area during the evening of June 6th, thunderstorms continued to develop across parts of east-central and southeast Illinois. Fed by an increasing low-level jet from the southwest, the storms continued to back-build across the same locations, producing copious amounts of rainfall. The heaviest rain occurred along the I-70 corridor, where amounts between 5 and 10 inches were common. The Embarras River rose to record levels which caused a levee to fail near Ste. Marie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 6, 10:57 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 6, 10:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1157 PM CDT FRI JUN 6 2008

.DISCUSSION...
ISSUED 846 PM CDT FRI JUN 6 2008

SHOWERS/STORMS CONTINUE TO DIMINISH ALONG WEAK BOUNDARY IN THE
VICINITY OF I-70 CORRIDOR. THIS DIMINISHING TREND IS EXPECTED TO
CONTINUE WITH THE LOSS OF DIURNAL HEATING. REMNANTS OF BOUNDARY
ARE EXPECTED TO DRIFT NORTH DURING THE OVERNIGHT HOURS...AIDED BY
A WEAK WAVE LIFTING NORTHEAST FROM THE SOUTHERN PLAINS. THE
COMBINATION OF THE BOUNDARY AND THE UPPER WAVE MAY PRODUCE A FEW
SHOWERS/STORMS IN THE FORECAST AREA OVERNIGHT AS IT LIFTS
NORTH...BUT THEY ARE NOT EXPECTED TO BECOME SEVERE.

GOING FORECAST IS IN PRETTY GOOD SHAPE. WILL BE MAKING SOME TWEAKS
FOR THE LATEST TRENDS AFTER 9 PM ONCE REMAINING TORNADO WATCH
EXPIRES.

BAK
&&

.AVIATION...
ISSUED 1157 PM CDT FRI JUN 6 2008

WEAK SURFACE BOUNDARY OVER SOUTHERN ILLINOIS WILL SLOWLY LIFT INTO
CENTRAL ILLINOIS BY LATE TONIGHT EARLY SATURDAY MORNING. SCATTERED
SHOWERS/STORMS ARE POSSIBLE ACROSS THE TERMINALS AS THIS BOUNDARY
LIFTS BACK INTO NORTHERN ILLINOIS. HAVE NOT HIT THE PRECIPITATION
CHANCES TOO HARD IN THE TERMINALS DUE TO THEIR EXPECTED SPOTTY
NATURE. VFR CONDITIONS WILL PREVAIL OUTSIDE OF ANY THUNDERSTORMS.
WINDS EXPECTED TO REMAIN OUT OF THE SOUTH TO SOUTHWEST THROUGH THE
06Z TAF PERIOD...BUT THEY WILL BECOME GUSTY ONCE AGAIN DURING THE
DAYTIME HOURS SATURDAY DUE TO DIURNAL MIXING.

BAK
&&

.PREV DISCUSSION...
PROFILERS SHOWING A GRDL WEAKENING OF WIND FIELDS ACRS THE
MIDWEST THIS AFTN AND THIS TREND IS EXPECTED TO CONTINUE INTO THIS
EVENING. STRONGEST WINDS MIXED TO THE SFC DURING THE LATE MRNG AND
EARLY AFTN HOURS WITH THE STRONGER WINDS FIELDS NOW ABOVE 4000
FEET.

HAVE DECIDED TO HOLD ONTO THE WIND ADVSY UNTIL THE EXPIRATION
TIME OF 600 PM CDT THIS EVENING...STILL SEEING WIND GUSTS APPROACH
50 MPH ACROSS THE NORTH AND WEST THIS AFTN.

SHORT TERM...TONIGHT THROUGH MONDAY
MAIN FORECAST CHALLENGE THIS PERIOD WILL BE WITH THUNDERSTORM
CHANCES TNT AND OVER THE WEEKEND ALONG WITH TEMPS. SHORTWAVE
ENERGY PUSHING OUT OF SW MO WL INTERACT WITH A WEAKENING FRONTAL
BOUNDARY TO PRODUCE SCATTERED THUNDERSTORMS ACRS PARTS OF THE
AREA THRU THE EVENING HOURS. STORMS DURING THEIR INITIAL STAGES
OF DEVELOPMENT COULD EXHIBIT STRONG LOW LVL ROTATION AND PSBLY
PRODUCE A TORNADO. UNIDIRECTIONAL WIND FIELDS SUGGEST MORE LINEAR
TYPE STORMS EARLY THIS EVENING WITH A STRAIGHT LINE WIND THREAT.
LATER THIS EVENING AND OVERNIGHT...CONCERN SHIFTS MORE TWDS A
HEAVY RAIN THREAT ACRS OUR SOUTHEAST. MORE FAVORABLE LOW LVL
CONVERGENCE AND THETA-E ADVECTION AND NOSE OF 50KT LOW LVL JET
CNTRD ACRS MO INTO SRN IL...MORE ALONG AND SOUTH OF I-72 OVERNIGHT
SO WL CARRY A LITTLE HIGHER POPS THERE.

UPPER LEVEL HEIGHTS ARE FORECAST TO BUILD ACRS THE OHIO VALLEY
STARTING ON SATURDAY WITH ANY OVERNIGHT CONVECTION LIFTING
NORTHEAST AND THEN DIMINISHING AS IT ENCOUNTERS WARMING TEMPS
ALOFT. WL CARRY LOW CHANCE POPS DURING THE DAY AS ANY REMNANT
OUTFLOWS FROM OVERNIGHT CONVECTION COULD IGNITE ADDL STORMS DURING
THE DAY. GFS AND WRF MODELS SUGGEST MODERATE TO EXTREME INSTABILITY
ACRS NE IOWA...NRN IL AND SRN WISCONSIN SAT AFTN AND EVENING AS
THE NEXT SHORTWAVE HEADS NE THRU THE UPPER GREAT LAKES. THIS
SHOULD DRAG A WEAK COLD FRONT SOUTHEAST INTO NE IOWA AND SOUTH
CNTRL WISCONSIN BY EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG AND EAST OF THE FRONTAL BOUNDARY SAT AFTN AND EVENING AND
THEN TRACK NE...STAYING TO OUR NORTH. WL KEEP POPS LOW SATURDAY
NIGHT AS CONVECTION IS EXPECTED TO REMAIN TO OUR NORTH OVERNIGHT.

VERY WARM AND HUMID CONDITIONS EXPECTED ON SUNDAY AS THE UPPER
LEVEL RIDGING HOLDS OVR THE MIDWEST. CONVECTION WILL CONTINUE TO
FIRE TO OUR NW ON SUNDAY INTO SUNDAY NIGHT WITH A GRDL SHIFT SE
INTO OUR FAR NW COUNTIES WHERE THE CURRENT LOW CHANCE POPS LOOK
REASONABLE LATE SUNDAY. BASED ON THE CURRENT GFS AND ECMWF MODELS
OUR BEST THREAT FOR SCATTERED THUNDERSTORMS WILL BE MOVING IN LATE
SUNDAY NIGHT INTO MONDAY AS THE FRONTAL BOUNDARY SHIFTS SE INTO
THE LOWER MIDWEST.

LONG TERM...TUESDAY THROUGH FRIDAY
ACTIVE WEATHER PATTERN TO PREVAIL ACRS MIDWEST DURING THIS PERIOD
AS SEVERAL RATHER STRONG SHORTWAVES FOR THE MIDDLE OF JUNE WL
AFFECT THE FCST AREA TUESDAY MRNG AND AGAIN LATE FRIDAY. CONVECTION
CHANCES WILL REMAIN ACRS THE AREA AT LEAST THRU TUE MRNG BEFORE
UPPER LEVEL RIDGING BUILDS BACK OVR THE MIDWEST FOR A BRIEF TIME.
NEXT SHORTWAVE WL PUSH INTO THE NW PORTION OF THE COUNTRY HELPING
TO BUILD HEIGHTS ACRS OUR AREA FOR MIDWEEK. NEXT FRONTAL BOUNDARY
IS EXPECTED TO AFFECT THE AREA LATE THU INTO FRIDAY...BUT CONTINUE
TO SEE SOME TIMING DIFFERENCES WITH THIS PARTICULAR SHORTWAVE
LATE IN THE PERIOD SO WL KEEP THE POPS IN THE 20-30 RANGE FOR NOW.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 1:21 PM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CDT FRI JUN 6 2008

ILZ027>031-036-037-040-041-071100-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
221 PM CDT FRI JUN 6 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON.
SOME STORMS COULD BE SEVERE FROM I-55 EAST...WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CAN NOT
BE RULED OUT. WINDY CONDITIONS WILL PREVAIL THIS AFTERNOON WITH
SOUTH TO SOUTHWEST WINDS 20 TO 30 MPH AND GUSTS OF 35 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT THE
HIGHEST RISK FOR SEVERE WEATHER SHOULD BE TO THE NORTHWEST OF THE
AREA. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM SUNDAY NIGHT
THROUGH TUESDAY AS A FRONT STALLS JUST NORTH OF CENTRAL ILLINOIS. AT
THIS TIME THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS
LOW...HOWEVER PEOPLE SHOULD MONITOR LATER FORECASTS IN THE EVENT
THAT SEVERE WEATHER BECOMES MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ038-042-043-047>053-071100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-
SCOTT-
221 PM CDT FRI JUN 6 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON.
SEVERE WEATHER WILL ALSO BE POSSIBLE WITH THIS ACTIVITY FROM I-55
EAST...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADO WILL ALSO BE POSSIBLE. IT WILL BE WINDY THIS
AFTERNOON WITH SOUTH TO SOUTHWEST WINDS 20 TO 30 MPH AND GUSTS OF
35 TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT THE
HIGHEST RISK FOR SEVERE WEATHER SHOULD BE TO THE NORTHWEST OF THE
AREA. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM SUNDAY NIGHT
THROUGH TUESDAY AS A FRONT STALLS JUST NORTH OF CENTRAL ILLINOIS. AT
THIS TIME THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS
LOW...HOWEVER PEOPLE SHOULD MONITOR LATER FORECASTS IN THE EVENT
THAT SEVERE WEATHER BECOMES MORE LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM.

ILZ044>046-054>057-061>063-066>068-071>073-071100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
221 PM CDT FRI JUN 6 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE INTO EASTERN ILLINOIS
DURING THIS AFTERNOON AND THROUGH EARLY EVENING. SOME SEVERE
STORMS WILL BE POSSIBLE FROM I-55 EAST...WITH THE PRIMARY SEVERE
THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE. IT WILL BE WINDY THIS AFTERNOON
WITH SOUTH WINDS 20 TO 30 MPH AND GUSTS OF 30 TO 40 MPH.

THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP LATE TONIGHT INTO THE
EARLY SATURDAY MORNING. THE THREAT FOR SEVERE WEATHER WITH THIS
ACTIVITY WILL BE LOW...HOWEVER HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL BE COMMON WITH THE STRONGER STORMS.

RIVER FLOODING IS EXPECTED ALONG THE SANGAMON RIVER DOWNSTREAM FROM
MONTICELLO...AND ALSO ALONG THE WABASH RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON SATURDAY...BUT THE
HIGHEST RISK FOR SEVERE WEATHER SHOULD BE TO THE NORTHWEST OF THE
AREA. THE NEXT CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT AND
TUESDAY AS A FRONT STALLS JUST NORTH OF CENTRAL ILLINOIS. AT THIS
TIME THE THREAT FOR ORGANIZED SEVERE WEATHER APPEARS LOW...HOWEVER
PEOPLE SHOULD MONITOR LATER FORECASTS IN THE EVENT THAT SEVERE
WEATHER BECOMES MORE LIKELY.

RIVER LEVELS ALONG THE SANGAMON RIVER ARE EXPECTED TO SLOWLY FALL.
HOWEVER...RIVER FLOODING WILL BE POSSIBLE FURTHER SOUTH ALONG THE
EMBARRAS AND WABASH RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM.

KH

In the hours before

Local storm report, Jun 6, 5:11 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
611 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            NUMEROUS LARGE TREES AND LIMBS DOWN ALONG WITH A TREE
            FALLING INTO A HOUSE NEAR VETERANS DRIVE AND 4TH STREET.
            SWOP.

&&

OUSLEY
Local storm report, Jun 6, 5:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
654 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HERRICK                 39.22N 88.99W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0410 PM     TSTM WND DMG     STEWARDSON              39.26N 88.63W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0418 PM     TSTM WND DMG     TROWBRIDGE              39.32N 88.53W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

OUSLEY
Local storm report, Jun 6, 5:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
655 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HERRICK                 39.22N 88.99W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0410 PM     TSTM WND DMG     STEWARDSON              39.26N 88.63W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0410 PM     TSTM WND DMG     SHUMWAY                 39.18N 88.65W
06/06/2008                   EFFINGHAM          IL   MESONET

            SEMI TRUCK REPORTED ON ROUTE 33 WEST OF SHUMWAY. SWOP.

0418 PM     TSTM WND DMG     TROWBRIDGE              39.32N 88.53W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0420 PM     TSTM WND DMG     NEOGA                   39.32N 88.45W
06/06/2008                   CUMBERLAND         IL   MESONET

            SEMI TRUCK REPORTED BLOWN OVER ON INTERSTATE 57. SWOP

0423 PM     TSTM WND DMG     MATTOON                 39.48N 88.37W
06/06/2008                   COLES              IL   PUBLIC

            SUBSTANTIAL DAMAGE TO VEHICLES AT CAR DEALERSHIP, SEVERAL
            TREES AND POWERLINES DOWN.

0423 PM     TSTM WND DMG     2 S MATTOON             39.45N 88.37W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            70 MPH ESTIMATED, ROOF OFF LUMBERYARD, LUMBER BLOWN ONTO
            HWY 45.

0425 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            LARGE TREE BLOWN OVER ON RICKLEMAN AVE. SWOP

0426 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            ETIMATED 60 MPH WIND IN EFFINGHAM WITH A LARGE TREE
            REPORTED DOWN ON EVERGREEN STREET.

0436 PM     TSTM WND GST     7 S CHARLESTON          39.38N 88.18W
06/06/2008  E60.00 MPH       COLES              IL   EMERGENCY MNGR

            ESTIMATED AT 60 MPH.

0436 PM     TSTM WND DMG     2 S CHARLESTON          39.46N 88.18W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

0440 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
06/06/2008                   COLES              IL   TRAINED SPOTTER

            LARGE TREE BLOWN ON TO HOUSE, TEARING OFF GUTTERS AT 320
            A STREET. SPOTTER ALSO REPORTED A FUNNEL CLOUD.

0440 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
06/06/2008                   COLES              IL   TRAINED SPOTTER

            LARGE TREE BLOWN ONTO HOUSE, TEARING GUTTERING OFF AT 320
            A STREET.

0454 PM     TSTM WND DMG     3 N KANSAS              39.60N 87.94W
06/06/2008                   EDGAR              IL   MESONET

            TREES AND POWER POLES BLOWN DOWN AND SEMI TRUCK BLOWN
            OVER.

0501 PM     TSTM WND DMG     WESTFIELD               39.46N 88.00W
06/06/2008                   CLARK              IL   LAW ENFORCEMENT

            REPORTS OF SEVERAL POWER LINES DOWN.

0531 PM     FUNNEL CLOUD     6 NW BIBLE GROVE        38.93N 88.51W
06/06/2008                   EFFINGHAM          IL   EMERGENCY MNGR

0535 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            NUMEROUS LARGE TREES AND LIMBS DOWN ALONG WITH A TREE
            FALLING INTO A HOUSE NEAR VETERANS DRIVE AND 4TH STREET.
            SWOP.

&&

OUSLEY
Local storm report, Jun 6, 6:11 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
711 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     NEOGA                   39.32N 88.45W
06/06/2008                   CUMBERLAND         IL   MESONET

            TREES AND TREE LIMBS DOWN. LARGE TREE DOWN ACROSS ROUTE
            45.

&&

OUSLEY
Local storm report, Jun 6, 7:40 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     LERNA                   39.42N 88.29W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            ROOF AND SIDING DAMAGE TO NINE RESIDENCES. ALSO,DAMAGE
            WAS REPORTED TO THE SCHOOL GYM ROOF.

0426 PM     TSTM WND DMG     2 E LERNA               39.42N 88.25W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            MOBILE HOME DESTROYED.

&&

OUSLEY
Local storm report, Jun 6, 7:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
841 PM CDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     HERRICK                 39.22N 88.99W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0410 PM     TSTM WND DMG     SHUMWAY                 39.18N 88.65W
06/06/2008                   EFFINGHAM          IL   MESONET

            SEMI TRUCK REPORTED ON ROUTE 33 WEST OF SHUMWAY. SWOP.

0410 PM     TSTM WND DMG     STEWARDSON              39.26N 88.63W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0418 PM     TSTM WND DMG     TROWBRIDGE              39.32N 88.53W
06/06/2008                   SHELBY             IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0420 PM     TSTM WND DMG     NEOGA                   39.32N 88.45W
06/06/2008                   CUMBERLAND         IL   MESONET

            TREES AND TREE LIMBS DOWN. LARGE TREE DOWN ACROSS ROUTE
            45.

0420 PM     TSTM WND DMG     NEOGA                   39.32N 88.45W
06/06/2008                   CUMBERLAND         IL   MESONET

            SEMI TRUCK REPORTED BLOWN OVER ON INTERSTATE 57. SWOP

0423 PM     TSTM WND DMG     LERNA                   39.42N 88.29W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            ROOF AND SIDING DAMAGE TO NINE RESIDENCES. ALSO,DAMAGE
            WAS REPORTED TO THE SCHOOL GYM ROOF.

0423 PM     TSTM WND DMG     2 S MATTOON             39.45N 88.37W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            70 MPH ESTIMATED, ROOF OFF LUMBERYARD, LUMBER BLOWN ONTO
            HWY 45.

0423 PM     TSTM WND DMG     MATTOON                 39.48N 88.37W
06/06/2008                   COLES              IL   PUBLIC

            SUBSTANTIAL DAMAGE TO VEHICLES AT CAR DEALERSHIP, SEVERAL
            TREES AND POWERLINES DOWN.

0425 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            LARGE TREE BLOWN OVER ON RICKLEMAN AVE. SWOP

0426 PM     TSTM WND DMG     2 E LERNA               39.42N 88.25W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            MOBILE HOME DESTROYED.

0426 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            ETIMATED 60 MPH WIND IN EFFINGHAM WITH A LARGE TREE
            REPORTED DOWN ON EVERGREEN STREET.

0436 PM     TSTM WND DMG     2 S CHARLESTON          39.46N 88.18W
06/06/2008                   COLES              IL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN.

0436 PM     TSTM WND GST     7 S CHARLESTON          39.38N 88.18W
06/06/2008  E60.00 MPH       COLES              IL   EMERGENCY MNGR

            ESTIMATED AT 60 MPH.

0440 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
06/06/2008                   COLES              IL   TRAINED SPOTTER

            LARGE TREE BLOWN ONTO HOUSE, TEARING GUTTERING OFF AT 320
            A STREET.

0440 PM     TSTM WND DMG     CHARLESTON              39.48N 88.18W
06/06/2008                   COLES              IL   TRAINED SPOTTER

            LARGE TREE BLOWN ON TO HOUSE, TEARING OFF GUTTERS AT 320
            A STREET. SPOTTER ALSO REPORTED A FUNNEL CLOUD.

0454 PM     TSTM WND DMG     3 N KANSAS              39.60N 87.94W
06/06/2008                   EDGAR              IL   MESONET

            TREES AND POWER POLES BLOWN DOWN AND SEMI TRUCK BLOWN
            OVER.

0501 PM     TSTM WND DMG     WESTFIELD               39.46N 88.00W
06/06/2008                   CLARK              IL   LAW ENFORCEMENT

            REPORTS OF SEVERAL POWER LINES DOWN.

0531 PM     FUNNEL CLOUD     6 NW BIBLE GROVE        38.93N 88.51W
06/06/2008                   EFFINGHAM          IL   EMERGENCY MNGR

0535 PM     TSTM WND DMG     EFFINGHAM               39.12N 88.55W
06/06/2008                   EFFINGHAM          IL   MESONET

            NUMEROUS LARGE TREES AND LIMBS DOWN ALONG WITH A TREE
            FALLING INTO A HOUSE NEAR VETERANS DRIVE AND 4TH STREET.
            SWOP.

&&

OUSLEY

The radar

The Evansville,IN radar (KVWX), 79 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Jasper

When
June 6, 11:00 PM CST to June 15, 7:00 PM CST
Where
Jasper County, 1.43 mi WSW of St Marie to 3.3 mi WNW of Rafetown
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$280,000
Reported by
Emergency Manager
Coordinates
38.925, -88.046

As a result of very heavy rainfall over east-central Illinois, the Embarras River at Ste. Marie reached an all-time record stage of 28.01 feet at 2315 CST on 6/7. Widespread flooding impacted a few homes near the Embarras River, but the largest impact was to agriculture near Ste. Marie and to the southeast. Jasper County was declared a disaster area due to the flooding.

Flash Flood, Jasper

When
June 7, 11:10 PM CST to June 8, 5:00 PM CST
Where
Jasper County, St Marie to 1.46 mi E of St Marie
Cause
Dam / Levee Break
Reported by
Law Enforcement
Coordinates
38.930, -88.020

At approximately 2310 CST on 6/7, law enforcement officials reported a levee break near the Yaeger Bridge just southeast of Ste. Marie. This break led to widespread flooding downstream across the southeast part of Jasper County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121003, 120380.